Q:  Having Med Changes-Need Help


I have been treated for sever depression for over 15 years.  I am only 36 years old.  I have always had bouts of "excess energy" and have had trouble sllepping at times my whole life.  4 months ago I finally was tested for ADHD and my test results were off the chart (including my intelligence results which was quite a suprise (171???)) Anyway, I was doing GREAT on Adderall and Prozac.  My doctor had been trying to get me to tak Zyprexa for a long time but I didn't want to because I have, in the past 2 months lost 30 pounds. I am a former collegiate athlete and the weight was a huge cause of problems with self esteem etc.  For the past 3 weeks I have been extremely hyper; Sleeping about 2-3 hours a night if at all,working 90 to 100 hours a week (but my work has been pathetic, frantic with little production.)  My doctor today pulled me off of Adderall and Prozac and wants me to only take Zyprexa.  I am terrified.  I used to be hospitalized all the time because my depression was so bad.  For the last 2 years I have been sober, employed and out of the hospital. I have worked VERY hard to achieve this and I feel like I  just had the floor ripped out from under me. I am so afraid of slipping back into the black hole.  I have felt very suicidal (and am communicationg this with my therapist and doctor) I don't know if I can fight this all over again.  Won't DQing Prozac and Adderall put me in a dangerous place for my depression?  What is this Bipolar 1 or 2.  I'm told I cycle rapidly.  I don't even know what my question is, I'm just really scared and really desperate.  I can't go back to how things were.  Thank you in advance for any reponse possible.


Dear Ms. R' -- 
The good news is that you've got good insight into what's going on here; that I hope will help a lot.  What do you think your doc' would say if you talked about adding a mood stabilizer other than Zyprexa (which is the most famous weight-gain inducer, slightly ahead of Depakote; but there's Trileptal, with little or no weight gain; lithium, with some but less, none in many; Topomax, with weight loss but high risk for cognitive side effects; and lamotrigine, which some experts now think very highly of  for folks whose dominant symptom in the past has been depression) -- ?

You could also ask about making a transition, adding the mood stabilizer while continuing the Adderall (I fear the Prozac issue may be moot by now, although that tapers itself better than others by a long shot).  Or putting Prozac back at a lower dose with a plan to taper as the mood stabilizers come up to speed.  

If you haven't had a loss of contact with reality, you're probably talking about bipolar II.  Antidepressants can cause rapid cycling.  You won't really know what you need in the way of mood stabilizers until you're off antidepressants, but you can figure on the mood stabilizers for the antidepressant clout you need (lithium and lamotrigine in particular have antidepressant effects).  

You're actually making headway, in an odd way of thinking, with the realizations that all this is bringing about.  Now you can start working on stability as the main goal, with avoidance of depression as the consequence but not the primary target in and of itself.  That, believe it or not, is progress in this disorder.  Good luck; the short run is already rough, but the long run may well be much, much better.  

Dr. Phelps


Published August, 2001